NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 25, 11:28 AM CST, 17 minutes earlier.
Area forecast discussion, Jan 25, 11:28 AM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1228 PM EST Mon Jan 25 2021
...Updated Aviation Discussion...
.Forecast Update...
Issued at 1125 AM EST Mon Jan 25 2021
A steady light to moderate rain has overspread the area, with the
heaviest amounts so far across south central Kentucky, where there
has also been some embedded thunder. Max rainfall rates have been
between 1/2" and 3/4" per hour, and around 1.5 inches in 3 hrs, all
well under any Flash Flood Guidance.
Expect soaking rains to continue this afternoon, locally enhanced as
we start to see more of a convective character. Strong mid-level
lapse rates will at least support small hail, but any wind potential
is sorely limited by a stable low-level air mass, even on the warm
side of the front.
Will issue an update shortly to clean up morning wording, but
overall the messaging remains the same.
Issued at 715 AM EST Mon Jan 25 2021
Have slowed the arrival of rain in the far northern CWA slightly
over the next 1-2 hours. Each successive run of the HRRR, for
example, has been just a touch slower in bring the precip shield
northward.
The slightly later arrival time should shorten an already brief
period of freezing rain in the far northern CWA. Oldham, Shelby, and
Harrison County KY Mesonet stations are all reporting temperatures
just above freezing, so not expecting any impacts there.
Temperatures seem to be right around 32 F from French Lick IN east
to New Castle KY and north. Temperatures are still expected to warm
above freezing by 9-10 AM EST. Some very light icing is possible
between now and mid-morning, especially on bridges/overpasses and in
low-lying, rural locations that are typically cooler. More
widespread impacts are unlikely.
&&
.Short Term...(Today and tonight)
Issued at 330 AM EST Mon Jan 25 2021
...Widespread Soaking Rains Today...
The mean longwave pattern continues to feature western CONUS
troughing and an eastern CONUS ridge. A strengthening 160-170 kt
anticyclonic upper jet streak is in the process of developing over
the Northeast. Robust upper level divergence in the right entrance
region of the jet will be positioned over the lower Ohio Valley this
morning. A compact mid-level shortwave trough is rotating NE over
the OK Panhandle this morning and will continue across Kansas today.
A 1000 mb sfc low is over the Red River Valley and will progress
northeast across Oklahoma into Missouri today. Significant low to
mid level moisture transport is in progress over eastern
Oklahoma/Texas and Arkansas via a 50 kt SW LLJ at 850 mb. A warm
front extends eastward across the Southeast. Strong fgen in the 850-
700 mb layer will lift north over southern and central KY this
morning on the nose of the LLJ, with PW values surging above 1 inch.
A band of moderate rainfall currently over TN will continue to lift
north this morning, and widespread moderate to occasionally heavy
rain is expected today. It looks to be an all-day soaking rain with
a steady east wind maintaining a large temperature gradient from
south to north. Speaking of temperatures, Madison IN is still
sitting right at 32 degrees. As precip spreads in this morning, we
may see brief freezing rain over the far northeastern CWA. Northeast
winds gradually increase between now and 12-14z, so a reinforcement
of cold air could hold a handful of counties right around the
freezing mark. Appreciable ice accumulation is unlikely though, so
do not think we'll see much (if any) impact.
The sfc warm front will push north across southern KY by mid to late
afternoon, where temperatures should crest 60 degrees. Elevated
instability does develop from the SW by this afternoon with MUCAPE
of 250-500 J/kg expected over southern and central KY. As far
southern KY gets into the warm sector by 21-22z, precip coverage
should be more scattered with the widespread elevated convection
continuing across southern IN and central KY. Multiple hi-res models
suggest the potential of a narrow convective band located near the
Mississippi River at 22z or so. The northern extend of the main line
may push east across the southern half of KY this evening, bringing
localized heavy rainfall and hail. SPC has continued the Marginal
Risk in the Day 1 Outlook for hail. Think large/severe hail would be
quite isolated given the limited instability and very moist
environment. Multiple reports of small hail is more likely.
The cold front sweeps through the area late, with precip quickly
diminishing after 06z. Have 24-hour QPF ranging from 1-2.25 inches,
with a stripe of 2+ inches over central and southern KY, roughly
south of a line from Hardinsburg to Georgetown. Given the potential
for convection, localized 3+ inch totals are possible. Given that
fact, a Flood Watch was considered. But any significant flooding
threat is dependent on convection and therefore isolated in nature.
Convection this evening will be narrower and progressive in nature,
so flash flooding is unlikely. Streamflow anomalies are all near to
much below normal, so think we can handle the rain for the most
part. But we could see localized areal flooding in more flood-prone
locations.
.Long Term...(Tuesday through Sunday)
Issued at 330 AM EST Mon Jan 25 2021
Tuesday morning, surface low will be located over eastern Ohio with
our CWA on the back side. Westerly flow will be in place as
lingering wrap around moisture keeps clouds in place across over
southern Indiana and northern Kentucky. While clouds linger north of
the parkways, skies will be clear across our southern half during
the day. Under the cloud cover, temperatures will remain in the 40s
all day. Where we get the sunshine, temperatures will warm into the
mid/upper 50s with a few locations across our southeast reaching 60.
Our break in the weather is short lives as the next system takes
shape over the central plains in the form of a strong shortwave.
This feature moves across Kentucky during the day Wednesday into
Wednesday evening. At the surface, a weak surface low forms over the
Tennessee Valley late Wednesday and pushes eastward. With decent
cold air in place over the region and plenty of low/mid level
moisture reaching the DGZ, model soundings indicate that most of the
precipitation should fall as snow Wednesday afternoon and evening,
but wouldn't rule out rain/snow mix along and south of the parkways.
Continue to think that measurable snow is most likely for at least
the northern half of our CWA Wednesday night into Thursday morning.
Confidence remains low as models continue to show disagreement on
placement and timing of the heaviest precipitation.
Thursday, high pressure drops out of Canada as upper level ridging
takes hold for the end of the week. We will see dry. cool and mostly
clear conditions to end the week. Highs Thursday will be below
normal around the low/mid 30s as overnight lows Friday morning fall
to near 20. As the ridge begins to shift east on Friday, return flow
takes over pushing temperatures back into the low/mid 40s.
Models continue to indicate the next system arrive for the weekend
as a warm front lifts through the region Saturday into Sunday.
Precipitation should fall as all rain as temperatures rise into the
upper 40s/low 50s Saturday and Sunday with overnight temperatures
staying above freezing in the upper 30s to low 40s. Cold front will
swing through late Sunday into Monday as high pressure settles in to
start next week. Highs Monday look to be in the 40s.
&&
.Aviation...(18Z TAF Issuance)
Issued at 1205 PM EST Mon Jan 25 2021
Rain shield will continue to affect Kentucky and southern Indiana
for most of the afternoon, with cig/vis remaining IFR with
occasional drops into LIFR. Steady east winds could come around to S-
SE at BWG as the warm front tries to lift north, but that's as far
as it will get. Embedded thunder is in play mainly at BWG, but
can't be ruled out at SDF or LEX.
By this evening the precip turns more convective and could be a bit
spotty. Will transition to handling precip with TEMPO groups, but
IFR/LIFR ceilings remain. Rain shuts off and winds come around to
SW around midnight as the sfc low passes. Ceilings will finally
start to break out mid/late morning Tue as we lose some of the
cyclonic curvature in the low-level flow.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&
Update...RAS
Short Term...EBW
Long Term...BTN
Aviation...RAS
Hazardous weather outlook, Jan 25, 10:20 AM CST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1120 AM EST Mon Jan 25 2021
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-261630-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1120 AM EST Mon Jan 25 2021 /1020 AM CST Mon Jan 25 2021/
This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.
.DAY ONE...This Afternoon and Tonight.
Widespread soaking rainfall is then expected through this evening.
Precipitation totals around 2 inches could result in minor localized
flooding. A few thunderstorms are also possible, and the stronger
storms this afternoon could produce small hail.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Minor snow accumulations are possible Wednesday afternoon into
Wednesday night, mainly across southern Indiana and north central
Kentucky.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed flooding or hail
today.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
EBW/BTN/RAS